In 2012, the first post marketing reports linking finasteride to depression and suicide were released. Since then, reports of adverse sexual side effects and persistent sexual dysfunction have been described in men taking finasteride for male pattern hair loss.
Two recent publications in the scientific literature have examined these potential side effects in young men taking finasteride for male pattern hair loss. These articles tried to answer two questions:
First, is there an increased risk of depression and suicidality in young men taking finasteride for male pattern hair loss?
Secondly, is there an increased risk of sexual side effects in young men taking finasteride for male pattern hair loss?
The first publication was entitled, Investigation of Suicidality and Psychological Adverse Events in Patients Treated With Finasteride (JAMA Dermatology, published in January 2021).
Summary of key findings:
In this study, the authors compared the risk of suicidality in young men between the age of 18 and 45 years of age taking 1 mg of finasteride for male pattern hair loss versus men older than 45 years of age taking 5 mg of finasteride for enlarged prostate.The authors found an increased risk of suicidality and adverse psychological effects in younger men taking finasteride for male pattern hair loss, but not in older men taking 5 mg of finasteride for enlarged prostate.
Secondly, the authors found no increased reports of suicidality in men using minoxidil (AKA Rogaine) for hair loss or Tamulosin in older men for enlarged prostate.
Third, authors compared finasteride to dutasteride (a medication with very similar mechanism of action, and more potent inhibitor of 5-alpha reductase). Interestingly, there was no increased risk of dutasteride leading to suicidality. Given that finasteride and dutasteride both block 5-alpha reductase, the authors suggest that the increased risk of suicidality with finasteride may simply be a reporting bias, given the media attention and public awareness surrounding this medication.
Further supporting this bias is the fact that the rates of suicidality reported after 2012 was three times higher than prior to 2012 (when attention in the media first began regarding potential side effects of finasteride).
The authors propose that men who experience increased rates of suicidality while taking finasteride may also be simultaneously experiencing adverse sexual side effects from finasteride which may be the contributing factor to depression and suicide.
The bottom line is that there may be an increased risk for depression and suicidality in young men taking finasteride for male pattern hair loss, though it is difficult to say for sure how much this is attributed to reporting bias. Those men taking finasteride for male pattern hair loss should be aware of this issue and should consult their physician should any symptoms of depression or other psychological disturbance occur while taking finasteride.
The second publication was entitled, Disproportional signal of sexual dysfunction reports associated with finasteride use in young men with androgenetic alopecia: a pharmacovigilance analysis of Vigibase (Journal of the American Academy of Dermatology, March 2022)
The authors specifically examined the association between finasteride use in young men for hair loss and sexual dysfunction (characterized by decreased sexual arousal or desire, difficulty maintaining erections, reduced intensity of erections, and ejaculatory dysfunction ).
The data was based upon the World Health Organization’s international database of individual case safety reports. The authors compared reports of finasteride to drugs with similar mechanism of action (dutasteride) and other drugs used for male pattern hair loss including minoxidil.
The authors found an increased risk of sexual side effects with finasteride than would be expected by chance alone. 7700 reports of sexual dysfunction in men taking finasteride were identified.
However, they also acknowledge that there may be a reporting bias based upon the following factors (quoted directly from the article below):
“(1) the signal of sexual dysfunction associated with finasteride after 2012 is >3 times greater than the signal for reports before 2012
(2) the signal associated with finasteride was nearly twice that of dutasteride
(3) the signal associated with finasteride in young patients with androgenetic alopecia was 30 times that of minoxidil
(4) the signal associated with the 1-mg dose of finasteride used for androgenetic alopecia was nearly twice that of the 5-mg dose used for benign prostatic hyperplasia.”
The bottom line is that is that there probably is increased risk of sexual side effects in young men taking finasteride for male pattern hair loss, though the risks are very unlikely to be as high as that described in the research paper above. The current estimates are around 2% risk of sexual side effects. Fortunately, these side effects are almost always reversible more than 99.9% of the time. This means that if you stop taking finasteride, the side effects almost always resolve.
My personal experience with finasteride has been a good one. I started taking finasteride around 30 years of age, when I started thinning over the vertex of the scalp. I have a very strong family history of hair loss, with both of my grandfathers being completely bald. Also, my older brother suffers from severe male pattern hair loss. In 20 years of taking finasteride, I have personally seen no sexual side effects nor any psychological adverse events. Furthermore, I have treated hundreds of patients with finasteride and have seen only a handful of patients that have needed to stop finasteride due to adverse events. Fortunately, in all these cases, the side effects completely resolved upon discontinuation of finasteride.